Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 191, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 22, 2013, 6:38 PM CDT for Grundy County, Hamilton County, Hardin County, Iowa. It was in force for 52 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2013, 6:38 PM CDT (23:38 UTC)
- Expired
- Jul 22, 2013, 7:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grundy County, IA, Hamilton County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:48 PM CDT | HAIL 1 | 4 Ene Webster City Airp, IA | |
| Jul 22, 6:49 PM CDT | HAIL 1 | 3 E Webster City, IA | |
| Jul 22, 6:49 PM CDT | HAIL 1 | Webster City, IA | |
| Jul 22, 6:50 PM CDT | HAIL 1.25 | Webster City, IA | REPORT VIA FACEBOOK |
| Jul 22, 7:04 PM CDT | HAIL 1 | 6 N Jewell, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:08 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
331
WUUS53 KDMX 222338
SVRDMX
IAC075-079-083-230030-
/O.NEW.KDMX.SV.W.0191.130722T2338Z-130723T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT MON JUL 22 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GRUNDY COUNTY IN CENTRAL IOWA...
HAMILTON COUNTY IN CENTRAL IOWA...
HARDIN COUNTY IN CENTRAL IOWA...
* UNTIL 730 PM CDT
* AT 636 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WEBSTER CITY TO GRUNDY CENTER...AND MOVING SOUTH AT
20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ELDORA...JEWELL...CONRAD...KAMRAR...RADCLIFFE...HUBBARD...
ELLSWORTH...NEW PROVIDENCE...WHITTEN...STRATFORD...STANHOPE...
UNION...BEAMAN AND RANDALL.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 127 AND 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4221 9393 4256 9393 4256 9282 4221 9280
TIME...MOT...LOC 2338Z 348DEG 16KT 4242 9383 4236 9282
HAIL...1.00IN
WIND...60MPH
$$
COGIL1 follow-up statement
880
WWUS53 KDMX 222359
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT MON JUL 22 2013
IAC075-079-083-230030-
/O.CON.KDMX.SV.W.0191.000000T0000Z-130723T0030Z/
HARDIN IA-HAMILTON IA-GRUNDY IA-
659 PM CDT MON JUL 22 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
GRUNDY...HAMILTON AND HARDIN COUNTIES UNTIL 730 PM CDT...
AT 655 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTHWEST OF WEBSTER CITY TO 11 MILES
SOUTHWEST OF IOWA FALLS TO 6 MILES NORTHWEST OF GRUNDY CENTER...AND
MOVING SOUTH AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ELDORA...JEWELL...CONRAD...RADCLIFFE...ELLSWORTH...HUBBARD...
STANHOPE...STRATFORD...NEW PROVIDENCE...RANDALL...WHITTEN...UNION AND
BEAMAN.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 127 AND 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4221 9393 4256 9393 4256 9282 4221 9280
TIME...MOT...LOC 2359Z 352DEG 13KT 4236 9392 4236 9335
4242 9285
HAIL...1.00IN
WIND...60MPH
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:26 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 22, 3:26 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT MON JUL 22 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 326 PM CDT MON JUL 22 2013 COLD FRONT EXTENDING FROM TWIN CITIES TO SIOUX CITY WILL SWEEP SE ACROSS IOWA THIS EVENING. MAIN DYNAMICS WILL BE ACROSS MN/WI BUT ISOLATED TO SCATTERED STORMS ARE EXPECTED TO CONTINUE DEVELOP SOUTH INTO IA. SURFACE FLOW IS FROM THE WEST-SOUTHWEST AHEAD OF THE FRONT WEAKENING CONVERGENCE BUT INSTABILITY IS STRONG. STORMS THAT DO DEVELOP WOULD INITIALLY HAVE A HAIL THREAT...AND THEN DUE TO HIGH BASES AND DRIER AIR ALOFT COULD BECOME GUSTY. EXPECT QUITE A BIT OF OUTFLOW WITH STORMS THAT DO DEVELOP...WHICH SHOULD KEEP THE LINE PUSHING ALONG. OUTFLOW SHOULD EVENTUALLY PUSH OUT AHEAD AND CUT OF INFLOW TO STORMS...SO INTENSITY AFTER AROUND 7 PM SHOULD DIMINISH. VIRTUALLY ALL OF ACTIVITY SHOULD BE OUT OF CENTRAL IOWA BY MIDNIGHT. BEHIND THE FRONT A MODERATE PUSH OF COOLER AND DRIER AIR DROPPING TEMPERATURES BELOW 60 IN THE NORTH. .LONG TERM.../TUESDAY THROUGH MONDAY/... ISSUED AT 326 PM CDT MON JUL 22 2013 IN WAKE OF THE COLD FRONT TRAVERSING THE AREA THIS EVENING...COOLER TEMPERATURES ARE FORECAST FOR THE NEXT WEEK. IOWA WILL REMAIN BENEATH NORTHWESTERLY FLOW ALOFT AT LEAST THROUGH THE WEEKEND. ON TUESDAY THE LOWER LEVELS WILL BE PRETTY SCOURED OUT BEHIND THE FRONT...BUT ALOFT FORECAST SOUNDINGS INDICATE SUBSTANTIAL SATURATION DURING THE DAY AS A SHORTWAVE MOVES THROUGH THE FLOW ACROSS NEBRASKA AND SOUTHWEST IOWA INTO MISSOURI. THIS WILL GENERATE A CONSIDERABLE MID LEVEL CLOUD DECK AND POSSIBLY A FEW SHOWERS AND STORMS IN THE SOUTHWEST...AND HAVE INCLUDED SOME SLIGHT CHANCE POPS IN THAT AREA. CONTINUED RECENT TREND OF FORECASTING MAX TEMPS ABOVE GUIDANCE...BUT DECREASED THE MARGIN ON TUESDAY TO ACCOUNT FOR THE COMBINED EFFECTS OF COLD AIR ADVECTION AND ANTICIPATED CLOUD COVER. FROM TUESDAY NIGHT THROUGH THURSDAY BENIGN AND PLEASANT WEATHER IS FORECAST WITH CONTINUED COOL TEMPERATURES AND LITTLE TO NO CHANCE FOR RAINFALL. TOWARD THE END OF THE WEEK THINGS STILL LOOK TO BECOME SOMEWHAT MORE ACTIVE...AND THE PROGNOSTIC MODELS HAVE COME INTO BETTER GENERAL AGREEMENT ON THE OVERALL EVOLUTION OF A SERIES OF 500 MB TROUGHS AND WAVES MOVING ACROSS THE CENTRAL U.S. IT APPEARS THAT A SUBTLE LEADING SHORTWAVE WILL TRAVERSE IOWA LATE THURSDAY AND THURSDAY NIGHT...WITH A MORE POTENT WAVE MOVING TO OUR SOUTHWEST ACROSS THE CENTRAL PLAINS AND MISSOURI ON FRIDAY...THEN THE FINAL AND STRONGEST TROUGH PIVOTING FROM MINNESOTA ACROSS IOWA AND WISCONSIN ON FRIDAY NIGHT. AT THE SURFACE THIS WILL TRANSLATE TO A WEAK TROUGH MOVING ACROSS OUR AREA AROUND THURSDAY NIGHT...FOLLOWED BY A STRONGER COLD FRONT PROBABLY LATE ON FRIDAY. THE RESULT IS CHANCE POPS FROM THURSDAY NIGHT INTO FRIDAY NIGHT...WITH SOME UNCERTAINTY AS TO THE ENDING TIME WHEN RAIN WILL CLEAR OUT RAPIDLY WITH THE FRONTAL PASSAGE...THEN MUCH COOLER TEMPERATURES FOR THE WEEKEND WITH HIGHS IN THE 70S AND LOWS IN THE 50S TO LOWER 60S MAKING FOR GLORIOUS LATE JULY WEATHER. ALLBLEND GUIDANCE POPULATED WITH 20 TO 40 POPS FROM SATURDAY INTO EARLY NEXT WEEK BUT CAN FIND NO SUPPORT FOR THIS IN THE LONG RANGE MODELS OR EXPECTED SYNOPTIC PATTERN AND HAVE REMOVED THEM FROM THE FORECAST. && .AVIATION...22/18Z ISSUED AT 1231 PM CDT MON JUL 22 2013 VFR CONDITIONS BEFORE AND AFTER COLD FRONT TRACKING SE THROUGH TAF SITES BETWEEN NOW AND 03Z. SCATTERED LINE OF THUNDERSTORMS EXPECTED BUT BASES SHOULD BE VFR AND LINE NARROW...SO A BRIEF PERIOD OF MVFR THUNDERSTORMS IS POSSIBLE WITH THE FRONT...THEN NORTH FLOW AND CLEARING THEREAFTER. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JUNGBLUTH LONG TERM...JOHNSON/LEE AVIATION...JUNGBLUTH
Hazardous weather outlook, Jul 22, 3:47 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 347 PM CDT MON JUL 22 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074-232100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- 347 PM CDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ALONG A COLD FRONT INTO EARLY EVENING. A FEW STORMS MAY BECOME SEVERE WITH GOLF BALL SIZED HAIL AND 60 MPH OR GREATER WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS CHANCES RETURN THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED UNTIL 10 PM. IAZ075-081>086-092>097-232100- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 347 PM CDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE THIS EVENING AS A COLD FRONT MOVES SOUTH. A FEW STORMS MAY BE SEVERE ESPECIALLY BEFORE 8 PM WITH GOLF BALL SIZED HAIL AND 60 MPH OR GREATER WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS CHANCES RETURN THURSDAY AND FRIDAY.. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING UNTIL AROUND 10 PM. JUNGBLUTH
In the hours before
Local storm report, Jul 22, 5:56 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
556 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL 1 NW FOREST CITY AIRPOR 43.24N 93.64W
07/22/2013 E1.00 INCH HANCOCK IA EMERGENCY MNGR
0310 PM FUNNEL CLOUD 1 NW FOREST CITY 43.27N 93.65W
07/22/2013 WINNEBAGO IA TRAINED SPOTTER
A TRAINED SPOTTER AND A MEMBER OF THE PUBLIC BOTH
REPORTED A FUNNEL CLOUD JUST WEST OR NORTHWEST OF FOREST
CITY.
0328 PM HAIL 3 WSW MANLY 43.27N 93.26W
07/22/2013 E1.50 INCH WORTH IA TRAINED SPOTTER
5 MINUTES OF PING PONG HAIL FOLLOWED BY AROUND 10 MINUTES
OF DIME TO QUARTER HAIL.
0350 PM HAIL GARNER 43.10N 93.60W
07/22/2013 E1.75 INCH HANCOCK IA FIRE DEPT/RESCUE
GARNER FIRE DEPARTMENT REPORTED GOLF BALL SIZED HAIL ON
HENSCHEN STREET.
0459 PM HAIL 2 ENE THORNTON 42.96N 93.35W
07/22/2013 E1.25 INCH CERRO GORDO IA TRAINED SPOTTER
0508 PM HAIL LAKE CORNELIA 42.79N 93.69W
07/22/2013 E1.50 INCH WRIGHT IA LAW ENFORCEMENT
0530 PM HAIL 2 ESE CLARION AIRPORT 42.73N 93.73W
07/22/2013 M1.50 INCH WRIGHT IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS MOSTLY DIME TO QUARTER SIZED HAIL
BUT WITH THE LARGEST STONES MEASURED AT 1.5 INCHES.
0543 PM HAIL GENEVA 42.68N 93.13W
07/22/2013 E1.00 INCH FRANKLIN IA TRAINED SPOTTER
WINDS OF 50 MPH ESTIMATED AS WELL.
0552 PM HAIL 5 NE LAKE CORNELIA 42.83N 93.60W
07/22/2013 E1.00 INCH WRIGHT IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER SIZED HAIL FALLING ON THE
SOUTH SIDE OF BELMOND.
&&
SKOWLocal storm report, Jul 22, 6:02 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 SSE THORNTON 42.90N 93.36W
07/22/2013 E0.75 INCH FRANKLIN IA TRAINED SPOTTER
RELAYED THROUGH THE CERRO GORDO 911 CALL CENTER.
&&
SKOWLocal storm report, Jul 22, 6:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 ESE CLARION AIRPORT 42.72N 93.71W
07/22/2013 E1.00 INCH WRIGHT IA LAW ENFORCEMENT
DIME TO QUARTER SIZE HAIL.
&&
SKOWLocal storm report, Jul 22, 6:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 ESE BELMOND 42.85N 93.60W
07/22/2013 E1.50 INCH WRIGHT IA PUBLIC
PUBLIC REPORT OF PING PONG BALL SIZED HAIL IN BELMOND.
&&
LEELocal storm report, Jul 22, 6:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG DOWS 42.66N 93.50W
07/22/2013 WRIGHT IA LAW ENFORCEMENT
DELAYED REPORT. LARGE TREE BRANCH DOWN IN TOWN THAT TOOK
OUT A POWER LINE AND BLOCKING PART OF A ROAD.
&&
SKOWLocal storm report, Jul 22, 6:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 2 NW BLAIRSBURG 42.50N 93.67W
07/22/2013 M0.88 INCH HAMILTON IA LAW ENFORCEMENT
&&
SKOWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:24 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 51 min |
| Jul 22, 3:27 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 48 min |
| Jul 22, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 52 min |
| Jul 22, 4:22 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 53 min |
| Jul 22, 5:08 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 52 min |
| Jul 22, 5:42 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 48 min |
| Jul 22, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 48 min |
| Jul 22, 6:20 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.